Alert archive / Maryland / Tornado Warnings in 2004

Tornado Warning 17, NWS Baltimore/Washington

July 1, 2004Baltimore County, Maryland

NWS Baltimore/Washington issued this tornado warning at Jul 1, 2004, 4:02 PM EDT for Baltimore County, Maryland. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2004, 4:02 PM EDT (20:02 UTC)
Expired
Jul 1, 2004, 5:00 PM EDT
In force
58 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Baltimore County, MD

The radar

The Sterling radar (KLWX), 103 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
581 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KLWX 012002
TORLWX
MDC005-012100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
402 PM EDT THU JUL 1 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR
  EASTERN BALTIMORE COUNTY IN NORTHERN MARYLAND

* UNTIL 500 PM EDT.

* AT 402 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  STRONG ROTATION 2 MILES SOUTHEAST OF LONG GREEN...MOVING SOUTHEAST
  AT 15 MPH. THIS DANGEROUS STORM COULD PRODUCE A TORNADO AT ANY
  TIME.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BOWLEYS
  QUARTERS...KINGSVILLE...MIDDLE RIVER...PERRY HALL AND WHITE MARSH.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

IN ADDITION TO THE TORNADO THREAT...LARGE HAIL AND DAMAGING WINDS CAN
BE EXPECTED WITH THIS STORM. GO TO A SAFE PLACE NOW

LAT...LON 3951 7647 3947 7656 3927 7641 3930 7630
      3945 7640

$$
MANNING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jul 1, 3:10 PM EDT, 52 minutes earlier.

Area forecast discussion, Jul 1, 3:10 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EDT THU JUL 1 2004

.SHORT TERM...TONIGHT AND FRIDAY...
KLWX WSR-88D SHOWS ISOLATED THUNDERSTORM CELLS POPPING UP OVER THE
CWA IN A WARM AND UNSTABLE ENVIRONMENT. THE BOUNDARY THAT WAS
STRETCHED ACROSS THE DISTRICT EARLIER TODAY HAS LIFTED NORTHWARD
INTO SOUTHEAST PA...AND DEWPOINTS ARE IN THE UPPER 60S TO LOWER 70S
CWA-WIDE THIS AFTERNOON. GOES SOUNDER DPI LIS ARE NEAR -6 C THROUGH
MOST OF THE CWA...WHICH IS SUPPORTED BY THE SPECIAL 18Z KIAD
SOUNDING WHICH CAME IN WITH A -5.6 C LI. 18Z KIAD RAOB ALSO GIVES
NEAR 3000 J/KG OF CAPE WITH PRECIP WATERS ABOUT 1.5 IN. BOTTOM LINE
HERE IS THAT THE ATMOSPHERE IS VERY MOIST AND UNSTABLE...AND IS
CONDUCIVE FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. OTHER FEATURES OF
INTEREST ARE AN UPSTREAM S/W IN PA...ALONG WITH THE NOSE OF A
60-70KT H3 JET STREAK...WHICH SHOULD INTERACT WITH PRE-EXISTING MOISTURE
AND INSTABILITY TO ENHANCE UPWARD VERTICAL MOTION. GFS/ETA BOTH PICK
ON THIS JET STREAK FEATURE AND INCREASE OMEGA VALUES AND UPPER
DIVERGENCE ASSOCIATED WITH FAVORABLE STREAK QUADRANT ACROSS THE CWA.
THEREFORE...HAVE INCREASED POPS TO 30-40% ACROSS ENTIRE CWA FOR
TONIGHT FOR SCATTERED SHOWERS AND THUNDERSTORMS...WHICH COINCIDES
WELL WITH THE SLIGHT RISK OF SEVERE PAINTED BY THE SPC. HEAVY RAIN
WILL BE THE MAIN THREAT WITH THUNDERSTORMS...ALTHOUGH DAMAGING WINDS
AND HAIL WILL ALSO BE POSSIBLE ESPECIALLY FROM DC AND POINTS NORTH
AND EAST. ZONES WILL INCLUDE ENHANCED SEVERE WORDING FOR THIS EVENING.
SEVERE NOT EXPECTED AFTER MIDNIGHT...BUT AT LEAST SOME CONVECTION
MAY LINGER BEYOND MIDNIGHT.

S/W SLIDES EAST AND SOUTH BY FRIDAY...WHICH SHOULD HELP TO PUSH
BOUNDARY INTO SOUTHERN CWA. THINK THAT THE MODELS ARE PUSHING
BOUNDARY TOO FAR TO THE SOUTH AND LITTLE IF ANY AIR MASS CHANGE IS
EXPECTED DURING THE DAY FRIDAY...ESPECIALLY SOUTH. WILL GO WITH 30%
POPS SOUTH IN THE JUICIEST AIR AND CLOSER TO WHERE THE BOUNDARY WILL
LIE...WITH 20% POPS NORTH.

PELOQUIN/ROGOWSKI

&&

.AVIATION...MAIN CONCERN FOR THE REST OF THIS AFTERNOON AND EVENING
WILL BE TEMPORARILY LOWER CEILINGS/VISIBILITIES IN SCATTERED
THUNDERSTORMS FOR ALL TAF SITES. ISOLATED ACTIVITY MAY LINGER BEYOND
MIDNIGHT...BUT NOT ENOUGH TO MENTION AT TAF SITES. DO NOT ANTICIPATE
FOG TO BE A HUGE PROBLEM WITH WINDS STAYING UP A LITTLE...HOWEVER
VISIBILITIES COULD DROP TO 3-5SM IN BR LATE TONIGHT/EARLY TOMORROW.

PELOQUIN/ROGOWSKI

&&

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY...
A SFC HIGH BUILDING SOUTHWARD INTO SOUTHERN PA WITH LIGHT SFC WINDS
ACROSS OUR FA. THIS WILL HELP PUSH MORE OF THE TSRA ACTIVITY TO OUR
SOUTH FRIDAY EVENING. MODEL SOUNDINGS ALSO CONTINUE TO SHOW BETTER
INSTABILITY ACROSS THE SOUTHERN CWA AND A MORE STABLE AIRMASS TO THE
NORTH. THEN A TROUGH DIGS IN THE MS VALLEY ON SATURDAY...ALLOWING A
WARM FRONT AND DEEPER MOISTURE AND RISING PW VALUES ACROSS THE
REGION SATURDAY/SUNDAY. IN ADDITION...WEAK VORT FEATURES WILL BE
CROSSING THE REGION AHEAD OF THE TROUGH. ALL THIS SHOULD RESULT IN A
BETTER CHC OF TSTMS ACROSS THE ENTIRE CWA OVR THE WEEKEND. THEN THE
TROUGH AXIS MOVES EAST OF THE AREA BY MONDAY AFTERNOON WITH
IMPROVING CONDITIONS. STILL SOME UNCERTAINTY WITH THE MODELS
SOLUTIONS FOR THE MIDDLE OF NEXT WEEK...BUT OVERALL LOOKS LIKE TEMPS
WILL BE RISING TO SLIGHTLY ABOVE NORMAL WITH A CHC OF TSTM EACH DAY.

ND

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 1, 11:49 AM EDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1149 AM EDT THU JUL 1 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-021600-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1149 AM EDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
A WARM AND HUMID AIR MASS WILL ALLOW SCATTERED THUNDERSTORMS TO
DEVELOP DURING THE AFTERNOON HOURS ACROSS THE EASTERN PANHANDLE OF
WEST VIRGINIA...NORTHERN VIRGINIA...WESTERN AND NORTH CENTRAL
MARYLAND AND WASHINGTON DC. A FEW OF THESE STORMS MAY BECOME SEVERE
WITH LOCALIZED HEAVY RAINFALL...DAMAGING WINDS AND SMALL HAIL
POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...
WARMER AND MORE HUMID AIR WILL ALLOW SCATTERED THUNDERSTORMS THROUGH
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED DURING THE MID TO LATE AFTERNOON
HOURS.

PELOQUIN/ROGOWSKI

In the hours before

Special weather statement, Jul 1, 11:42 AM EDT, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1142 AM EDT THU JUL 1 2004

DCZ001-MDZ002>007-009>011-013-014-VAZ027-028-030-031-041-042-052>054-
WVZ048>053-055-020000-
ALLEGANY MD-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
BERKELEY WV-CARROLL MD-CLARKE VA-DISTRICT OF COLUMBIA DC-FAIRFAX VA-
FAUQUIER VA-FREDERICK VA-FREDERICK MD-GRANT WV-HAMPSHIRE WV-HARDY WV-
HARFORD MD-HOWARD MD-JEFFERSON WV-LOUDOUN VA-MINERAL WV-
MONTGOMERY MD-MORGAN WV-NORTHERN BALTIMORE MD-PRINCE GEORGES MD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SHENANDOAH VA-
SOUTHERN BALTIMORE MD-WARREN VA-WASHINGTON MD-
1142 AM EDT THU JUL 1 2004

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

A WARM AND HUMID AIR MASS WILL ALLOW SCATTERED THUNDERSTORMS TO
DEVELOP DURING THE AFTERNOON HOURS ACROSS THE EASTERN PANHANDLE OF
WEST VIRGINIA...NORTHERN VIRGINIA...WESTERN AND NORTH CENTRAL
MARYLAND AND WASHINGTON DC. A FEW OF THESE STORMS MAY BECOME SEVERE
WITH LOCALIZED HEAVY RAINFALL...DAMAGING WINDS AND SMALL HAIL
POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

PELOQUIN/ROGOWSKI
Special weather statement, Jul 1, 11:55 AM EDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT...COR FOR TIME
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1155 AM EDT THU JUL 1 2004

MDZ002>007-009>011-VAZ028-031-042-WVZ049>053-021600-
ALLEGANY MD-BERKELEY WV-CARROLL MD-CLARKE VA-FREDERICK VA-
FREDERICK MD-HAMPSHIRE WV-HARFORD MD-HOWARD MD-JEFFERSON WV-
LOUDOUN VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NORTHERN BALTIMORE MD-
SOUTHERN BALTIMORE MD-WASHINGTON MD-
1155 AM EDT THU JUL 1 2004

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

A WARM AND HUMID AIR MASS WILL ALLOW SCATTERED THUNDERSTORMS TO
DEVELOP DURING THE AFTERNOON HOURS ACROSS THE EASTERN PANHANDLE OF
WEST VIRGINIA...NORTHERN VIRGINIA...WESTERN AND NORTH CENTRAL
MARYLAND AND WASHINGTON DC. A FEW OF THESE STORMS MAY BECOME SEVERE
WITH LOCALIZED HEAVY RAINFALL...DAMAGING WINDS AND SMALL HAIL
POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS.

PELOQUIN/ROGOWSKI

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:27 PM EDTSevere Thunderstorm WarningLWXBaltimore63 min
Jul 1, 3:52 PM EDTSevere Thunderstorm WarningLWXHarford68 min
Jul 1, 5:41 PM EDTSevere Thunderstorm WarningLWXMontgomery64 min
Jul 1, 6:18 PM EDTSevere Thunderstorm WarningLWXPrince George's57 min
Jul 1, 7:12 PM EDTSevere Thunderstorm WarningLWXPrince George's63 min
Jul 1, 7:39 PM EDTSevere Thunderstorm WarningLWXAnne Arundel66 min
Jul 1, 7:40 PM EDTSevere Thunderstorm WarningLWXAnne Arundel65 min

Nearby

Tornado Warnings in Maryland, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.